Does dextrose solution cause shortness of breath?

We’ve noticed that from time to time when my husband “fills” he then gets short of breath. He had no extra fluid on him this morning when he filled. He is now short of breath. He uses the dextrose solution. Is this normal for this to happen? Thanks…Diane

Diane, sometimes it takes time for the peritoneum to stretch enough to comfortably fit a larger bag of dialysate fluid. If your husband is new to PD, he’s probably doing manual exchanges. You might ask his nurse if he could go to bags that are half a liter smaller. This might help with his shortness of breath AND his feeling stretched and uncomfortable. If the nurse is reluctant, you might say that you’re worried that he’ll get a hernia.

It can be hard to get enough PD with manual exchanges using smaller bags, this is why the nurse might be reluctant. But usually after 3-4 weeks on manual PD–so, just another week or two for him–the center will do a PET (peritoneal equilibrium test; you can read about it here: http://www.homedialysis.org/resources/tom/200801/) to see if he might be a candidate for a cycler.

If your husband could use a cycler, even the larger amount of fluid would be much more comfortable for him, because he’d be lying down. Here’s an article about tailoring the automated PD (APD) prescription to fit someone’s lifestyle: http://www.homedialysis.org/resources/tom/200805/.